Depersonalization Support Forum banner
1 - 3 of 3 Posts

·
Registered
Joined
·
8 Posts
Discussion Starter · #1 ·
Hi guys,
What happened the site, glad you're back though, phew! :)
Just wondering if anyone has any feedback on wellbutrin (bupropion hydrochloride). It's called Zyban here in Ireland - my doc thought it might be good for my dp. He's taken me off cipramil, told me to stop by taking half a tab (i was on 10mgs) one night and then go on zyban 3 days later! Does this sound right? Anyway just started zyban this morn and don't really know what to expect and a bit worried cause I hear it can give you big anxiety probs. Any feedback would be much appreciated.

louie
 

·
Registered
Joined
·
291 Posts
I have been taking Wellbutrin for quite some time. At first to quit smoking--which I was able to do--and continuing after that, because of an unexpected "brightening" of mood and what I perceived to be an expansion of both attitude and point of view.

I also began, a month or so into the Wellbutrin, watching my diet, and working out nearly every day (4 or 5 hundred calories worth of aerobic a day, some moderate strength training every other day, stability ball stuff, a weekly class at the Y, walking the dog a little more briskly, and etc.) I found this paying attention to myself, especially at the Y, kind of erotic, and began actually to believe I might be able to do something about it, that is, I could at least believe there was some possibility of having some kind of erotic life after all.

I also was picking some projects and getting up and out of bed and getting some stuff done, some painting, some landscaping, some decorating, and etc.

I attributed the motivation to make these, for me, significant changes to the dopamaniergic qualities of the Wellbutrin. After a few months of this continuing sense of growth, I was beginning to feel confident enough to let the prescription lapse (I was not in contact with any mental health professional, was getting the scrips through a family MD, and was essentially prescribing it myself). Basically, I just wanted to see if I could, to see if I was dependent on some drug, to see what was what.

Around this time I met a girl in a bar, and a few weeks later drank, with her, too much, and decided I needed a pack of cigarettes, and drove across my (small) town, and parked beside a police car at the gas station, and was asked a question by a cop as I walked by, and thus began a legal, financial, and emotional hit that I am still dealing with today.

A few months after that night I resumed the Wellbutrin. I was now working long hours, anxious about legal problems, spending any free time grinding out the extra money I absolutely needed (playing poker) and. . . the Wellbutrin seems to be of no help, in smoking (yes, I'm a junkie again and as bad as ever) in attitude, in motivation, in anything.

However, remembering those few months when I felt more human than I had in a long long time, I have remained on the Wellburtin, now for about ten months. The mood brightening is probably still a little there, and perhaps there is still a general, if sporadic, improvement in motivation. Also, the drug has a kind of daily arc that is interesting to observe�I can compare and experiment with different states of mind in one seven or eight hour period. At one point in the arc, I might be a little more chatty, at another, I might have intense (rare) emotional memories of childhood or adolescence, triggered by a color, a sound, an object, a kid playing -- really anything. These memories are encouraging to me, if a little painful (Oh lost.)

I also think it is likely, although I am not sure, that if I stop taking the Wellbutrin now I will slip from not-good-at-all, to quite-a-bit worse-than-that.

I have now added lamictal (lamotragine) substituting the Wellbutrin for the SSRI in this reputedly hopeful cocktail. I am beginning the third month of this with no observable positive, and perhaps even some negative results. I feel a little more socially facile, but also a little more abstracted from my public persona. This is a little scary, since if I am less in control of my public interface, I begin to fear that I may be being inappropriate, or even a little bizarre--which, if true, could really damage my position at work.

The plan I can imagine is to continue this combo for another month. If nothing, switch the Wellbutrin for a standard SSRI. If nothing, try a more specifically dopaminergic drug. And if nothing, probably give up on psycho-pharmacology all together.

So yes, I think the Wellbutrin was a part of a significant shift for the better, and the stopping cold turkey a part of a significant shift for the worse. However, I am beginning to suspect the real therapy may have been the self-reinforcing benefits of diet and exercise.

I had good results, (the first in my life from a drug) at least initially, from Wellbutrin, (and no real bad results since) And louie, if you experience no bad side effects, I would like to suggest preparing for, and then taking real advantage of even a slight increase in motivation, and reinforcing, through repetition, even slightly positive changes in behavior�and doing this with all the will you can muster.

That's it. Sorry to go on.

-- Human potential is the same for all. Your feeling, 'I am of no value,' is wrong. Absolutely wrong. You are decieving your self. We all have the power of thought, so what are you lacking? If you have will power, then you can do anything. It is usually said that you are your own master. -- H.H. the 14th Dalai Lama.
 
1 - 3 of 3 Posts
Top